MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3 11X400MM X 130; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, RIGHT GAMMA3 11X400MM X 130; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3230-0400S
Medical Device Problem Codes Fracture (1260); Separation Problem (4043)
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687)
Date of Event 09/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
A pharmacist student reported that : "protruding gamma nail in conflict with the gluteus medius.Non-complete removal of the nail.Diaphyseal part left in place.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: only proximal segment of the nail was received.The nail is completely broken in the webs of the proximal lag screw hole.The appearance of the breakage surface of the anterior web suggests that the nail breakage had its origin in this area.Severe drill marks were found at the entrance of the proximal hole.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect).The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest/ waves in both the anterior and posterior web.Starting from the anterior web with an incipient crack at the lateral edge, the breakage progressed through the cross section.Gradually, alongside the anterior web, the posterior web also started getting fatigued and broke ultimately.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by user, as the presence of drill marks on the nail indicates towards a user induced cause of failure while explantation.Since, the event occurred during explantation & severe drill marks and fracture pattern indicates fatigue due to stress, the root cause is determined to be user related, predominantly.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R2.0, TI, RIGHT GAMMA3 11X400MM X 130
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10805543
Report Number0009610622-2020-00705
Device Sequence Number3931838
Product Code HSB
UDI-Device Identifier07613153313069
UDI-Public07613153313069
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup
Report Date (Section B) 01/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date04/30/2021
Device Model Number3230-0400S
Device Catalogue Number32300400S
Device Lot NumberK035635
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer12/09/2020
Initial Report FDA Received Date11/06/2020
Supplement Report FDA Received Date01/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age28 YR
Patient Weight84